Puerto Rico, 2005

Flash Flooding and Debris Flow in Puerto Rico, September 28, 2005

September 28, 2005 · NWS SJU · 5 events in 1 county or zone

2 heavy rain, 2 flash flood, 1 debris flow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 28, 3:17 AM AST, 11 hours 47 minutes earlier.

Area forecast discussion, Sep 28, 3:17 AM AST, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
317 AM AST WED SEP 28 2005

.DISCUSSION...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS AFFECTED
THE CARIBBEAN WATERS...ST CROIX AND VIEQUES. ANOTHER BATCH OF
SHOWERS AND THUNDERSTORMS REMAIN NEARLY STATIONARY JUST NORTH OF
PUERTO RICO BUT THEY WILL AFFECTING THE NORTHERN COAST BEFORE
SUNRISE.

THIS MORNING...SHOWERS WILL BE AFFECTING THE NORTHERN AND EASTERN
COAST OF PUERTO RICO. MOST OF THESE SHOWERS WILL DECREASE ON
COVERAGE EARLY IN THE MORNING BUT AFTER MID MORNING LOCAL EFFECTS
WILL COMBINE WITH A UPPER TROUGH THAT IS FORECAST TO MOVE TOWARDS
OUR LOCAL AREA TODAY THROUGH THURSDAY TO PRODUCE AN ACTIVE
AFTERNOON. WINDS WILL SLOWLY SHIFT TO A MORE EASTERLY COMPONENTS
DURING THE MORNING HOURS...THEREFORE MOST OF THE EARLY AFTERNOON
SHOWERS WILL CONCENTRATE TO THE INTERIOR SECTIONS OF PUERTO RICO AND
THEN SPREADING OUT TO THE COASTAL SECTIONS...MAINLY OVER THE WESTERN
PORTIONS DUE TO THE WIND DIRECTION.

&&

.MARINE...LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL AFFECT THE
REGIONAL WATERS THROUGH LATER THIS MORNING BEFORE SLOWLY SUBSIDING.
STRONG HIGH PRESSURE REMAINS ACROSS THE FAR NORTHEAST ATLANTIC...
HELPING TO MAINTAIN A LIGHT TRADE WIND FLOW ACROSS MUCH OF THE
CARIBBEAN AND ADJACENT ATLANTIC. THIS GENERAL PATTERN IS EXPECTED TO
PREVAIL THROUGH THE UPCOMING WEEKEND. A TROPICAL WAVE ALONG 47 WEST
THIS EVENING IS EXPECTED TO MOVE SLOWLY THROUGH THE LOCAL AREA
FRIDAY THROUGH SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  88  78 /  50  50  50  50
STT  88  79  88  79 /  60  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HSA PRZ001-002-005-008-010-012-013. SCA AMZ710.
VI...HSA VIZ001.

&&

10
Hazardous weather outlook, Sep 28, 6:30 AM AST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST WED SEP 28 2005

PRZ001>013-AMZ710>750-291030-
630 AM AST WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH EXTENDS FROM THE CENTRAL
ATLANTIC...SOUTHWESTWARD INTO THE AREA. THIS WILL COMBINE WITH
ABUNDANT TROPICAL LOW LEVEL MOISTURE FOR PERIODS OF ACTIVE
WEATHER...ESPECIALLY ACROSS PORTIONS OF PUERTO RICO. HEAVY RAINFALL
WILL LEAD TO URBAN AND STREAM FLOODING...AND SOME AREAS MAY SEE MORE
SIGNIFICANT FLOODING BY THE LATE AFTERNOON.

LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL COASTAL WATERS TODAY AND THEN BEGIN TO SUBSIDE VERY SLOWLY
THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOCAL OFF
SHORE ATLANTIC WATERS...AND HIGH SURF ADVISORIES ARE IN EFFECT FOR
THE LOCAL ATLANTIC COASTLINES.

.DAYS TWO THROUGH SEVEN...

OTHER THAN DIURNALLY INDUCED AFTERNOON SHOWERS AND THUNDERSTORMS IN
ISOLATED AREAS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-291030-
630 AM AST WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH EXTENDS FROM THE CENTRAL
ATLANTIC...SOUTHWESTWARD INTO THE AREA. THIS WILL COMBINE WITH
ABUNDANT TROPICAL LOW LEVEL MOISTURE FOR PERIODS OF ACTIVE
WEATHER...MAINLY IN THE AFTERNOON. HEAVY RAINFALL MAY LEAD TO URBAN
AND GUT TYPE FLOODING.

LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL COASTAL WATERS TODAY AND THEN BEGIN TO SUBSIDE VERY SLOWLY
THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOCAL OFF
SHORE ATLANTIC WATERS...AND HIGH SURF ADVISORIES ARE IN EFFECT FOR
THE LOCAL ATLANTIC COASTLINES.

.DAYS TWO THROUGH SEVEN...

OTHER THAN DIURNALLY INDUCED AFTERNOON SHOWERS AND THUNDERSTORMS IN
ISOLATED AREAS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The San Juan radar (TJUA), 68 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood, 1 debris flow. Local standard time, as filed.

Heavy Rain, Western Interior

When
September 28, 3:04 PM AST to 10:00 PM AST
Where
Western Interior County, Lares
Reported by
EMERGENCY MANAGER

Street flooding was reported at Barrio Ceburuquillo, La Vega Sector Road 11.

Debris Flow, Western Interior

When
September 28, 3:25 PM AST
Where
Western Interior forecast zone
Reported by
EMERGENCY MANAGER

Landslide were reported along roads 111 and 607 in the municipality of Utuado.

Heavy Rain, Western Interior

When
September 28, 3:33 PM AST to 10:00 PM AST
Where
Western Interior County, Lares
Reported by
EMERGENCY MANAGER

Street flooding was reported at Residencial Sein, Los Patriotas Avenue.

Flash Flood, Western Interior

When
September 28, 3:40 PM AST to 10:00 PM AST
Where
Western Interior County, Utuado
Reported by
EMERGENCY MANAGER
Coordinates
18.267, -66.700

Street flooding was reported at San Jose and Jesus Maria Lago neighborhood. Water levels waters were reported close to flooding homes.

Flash Flood, Western Interior

When
September 28, 4:11 PM AST to 10:00 PM AST
Where
Western Interior County, Lares
Reported by
EMERGENCY MANAGER
Coordinates
18.267, -66.867

Home and street flooding was reported at Ceburuquillo Sector along road 111, and at Barrio Pueblo, Guajataca Sector. Fallen trees and landslides were also reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475745, 5475749, 5475746, 5475748, 5475747.